Alert archive / Oklahoma / Flash Flood Warnings in 1996

Flash Flood Warning 7, NWS Amarillo, TX

July 22, 1996Beaver County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Jul 22, 1996, 4:36 PM CDT for Beaver County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1996, 4:36 PM CDT (21:36 UTC)
Expired
Jul 22, 1996, 6:45 PM CDT
In force
2 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 222136
FFWAMA
OKC007-222345-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CDT MON JUL 22 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
FLASH FLOOD WARNING  EFFECTIVE UNTIL  645 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE OKLAHOMA PANHANDLE
 
   ...SOUTHWESTERN BEAVER COUNTY
 
AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL AMOUNTS EXCEEDING 3 INCHES PER HOUR...OVER SOUTHWEST BEAVER
COUNTY ALONG HIGHWAY 83. THUNDERSTORMS CONTINUE TO BUILD TO THE WEST
OVER TEXAS COUNTY AND WILL MOVE ACROSS SOUTHWEST BEAVER COUNTY...
PRODUCING ADDITIONAL VERY HEAVY RAINFALL IN A SHORT
TIME.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY
OR PAST POLICE BARRICADES. IF YOUR VEHICLE STALLS IN THE WATER...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.  RAPIDLY RISING
WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:29 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 22, 3:29 PM CDT, 1 hour 7 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON JUL 22 1996

STG-SVR TSTMS OCRG ATTM OVR N-CNTRL ZNS WHERE SFC DWPTS ABV 65F
POOLED VCNTY SFC TROF/OUTFLOW BNDRY.  AS H5 PAT CONTS TO EVOLVE
INTO ONE OF DIFFLUENT NWLY FLOW...SFC CDFNT AND BNDRYS WL BE
DIRECTED TWD PNHDLS.  SFC THRU H7 MSTR WL CONT TO BE FED INTO
FCST AREA THRU WED...AND AS UPR DIVGNC IPVS AND SFC FLOW BCMS ELY
...GOOD PROSPECTS FOR PCPN.  WL FCST SCT TRW ALL SXNS TNGT...WITH
HIST POPS NRN SXNS...WHERE WL ALSO MENTION PSBL SVR AND HVY RAIN.
TRW LIKELY ACRS NRN ZNS ON TUE...WITH GOOD CHC ELSEWHERE.  WL CONT
TUE NGT AND WED WITH CHC TRW ALL ZNS.  FOR WED NGT THRU FRI...NWLY
FLOW ALF CONTS WITH GEN TROFFINESS OVR PNHDLS...SO WL CONT WITH
CHC TRW.  BY SAT HI AMPLITUDE WRN U.S. RDG DAMPENS...WITH H5 FLOW
DCRG AND BCMG MORE ZONAL...WITH DRY WX EXPCD.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

In the hours before

Special weather statement, Jul 22, 12:58 PM CDT, 3 hours 38 minutes before
OKZ001>003-TXZ001>020-230000-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUL 22 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY LATE THIS
EVENING INTO TONIGHT ACROSS THE OKLAHOMA PANHANDLE AND EXTREME
NORTHERN TEXAS PANHANDLE. THE SLIGHT RISK AREA IS NORTH OF A LINE
FROM DALHART TO CANADIAN.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE OUTLOOK
AREA THIS AFTERNOON ALONG A NEARLY STATIONARY COLD FRONT DRAPED FROM
A LOW IN SOUTHEAST COLORADO INTO NORTHWEST OKLAHOMA. ALTHOUGH THE
POTENTIAL EXISTS FOR SMALL HAIL FROM THESE THUNDERSTORMS...DUE TO
THEIR SLOW MOVEMENT...LOCALIZED FLOODING WILL BE THE MAIN THREAT.
LATER THIS EVENING...A COLD FRONT WILL MOVE INTO SOUTHWEST KANSAS.
THUNDERSTORMS WILL INCREASE IN NUMBER AND INTENSITY AHEAD OF THE
FRONT AS IT INTERACTS WITH A MOIST AND VERY UNSTABLE AIRMASS OVER
THE AREA. WIND PROFILES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL
BECOME FAVORABLE FOR STRONG AND DAMAGING WINDS AT THE SURFACE. IN
ADDITION...STORMS REPEATEDLY MOVING OVER THE SAME AREA WILL FURTHER
COMPLICATE THE FLOOD THREAT.

ON TUESDAY...THE THREAT OF SEVERE WEATHER WILL EXPAND TO INCLUDE
NEARLY ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. AN UPPER LEVEL
DISTURBANCE WILL COMBINE WITH A NEARLY STATIONARY COLD FRONT ACROSS
THE AREA TO PROVIDE A FOCUS FOR THUNDERSTORMS. DAMAGING WINDS AND
SOME LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS.

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
PANHANDLE AND EXTREME NORTHERN TEXAS PANHANDLE SHOULD REMAIN ALERT
FOR POSSIBLE ACTIVATION LATER TODAY INTO TONIGHT.

COBB
Local storm report, Jul 22, 4:36 PM CDT, 0 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
430 PM CDT MON JUL 22 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 PM    TEXHOMA                   OK   80 MPH WIND. TREE LIMBS
07/22/96   TEXAS                          DOWNED REPORTED BY
                                          TEXHOMA FD.

0325 PM    EVA                       OK   1.75 INCH HAIL REPORTED
07/22/96   TEXAS                          BY KGYN RADIO STATION.

0325 PM    FOUR CORNERS              OK   0.88 INCH HAIL REPORTED
07/22/96   TEXAS                          BY KGYN RADIO STATION.

0325 PM    GUYMON                    OK   WIND DAMAGE. 70 MPH WIND
07/22/96   TEXAS                          CAUSED MINOR STRUCTURAL
                                          DAMAGE REPORTED BY WXNET.

0338 PM    TEXHOMA                   OK   WIND DAMAGE. 60 MPH
07/22/96   TEXAS                          WIND CAUSE STRUCTURAL
                                          DAMAGE TO BRICK BUILDING
                                          AND DOWNED TREES
                                          REPORTED BY TEXHOMA FIRE
                                          DEPARTMENT.

ZEIGLER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:08 PM CDTSevere Thunderstorm WarningAMATexas22 min
Jul 22, 3:34 PM CDTSevere Thunderstorm WarningAMATexas56 min
Jul 22, 4:17 PM CDTSevere Thunderstorm WarningAMABeaver58 min
Jul 22, 4:31 PM CDTSevere Thunderstorm WarningAMACimarron44 min
Jul 22, 5:15 PM CDTSevere Thunderstorm WarningAMACimarron60 min

Nearby

Flash Flood Warnings in Oklahoma, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.